Depression Home > Celexa and Weight Gain
In clinical studies on the possible side effects of Celexa, weight gain was reported in more than 1 percent of people. If you gain weight while taking this drug, let your healthcare provider know so he or she can rule out certain medical conditions, prescribe another antidepressant, or recommend lifestyle changes, such as eating heart-healthy foods, exercising more, and limiting your alcohol intake.
Several side effects are possible with Celexa® (citalopram hydrobromide). Weight gain does appear to be one of them. This data comes from clinical trials where Celexa was extensively studied and side effects were documented.
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (frequent side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a frequent side effect of Celexa, occurring in more than 1 percent of people (although the exact percentage was not reported).
If you are noticing weight gain with Celexa, talk to your healthcare provider. He or she will perform a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the problem continues, he or she may also recommend other lifestyle changes or a possible switch to another antidepressant medication.
(Click BMI Calculator to see if your weight is within a healthy range.)